Opioid overdoses quickly became one of the leading causes of accidental deaths in the U.S. Though reversing the effects of the opioid epidemic has been a long and hard-fought battle, solutions like Narcan provide a fast-acting and affordable way to reduce harm.
Narcan, also known as Naloxone, is a nasal spray that can combat the life-threatening effects of an opioid overdose.
It’s needle-free and requires no medical training to use, which makes it accessible to family, friends and caregivers as well as first responders.
How do you use Narcan?
TikTok user @harmreductionservices, the account that represents a California-based harm reduction organization, shared a Narcan tutorial and urged followers to “stop scrolling and learn how to save a life.”
If you suspect someone has overdosed on opioids, check their responsiveness by making noise, shaking them and rubbing their sternum.
If they do not respond, check their breathing. Hold their nose and administer two rescue breaths.
Make sure the subject is lying down. Open the Narcan container, tilt their chin up, plug their opposite nostril, stick the applicator in the uncovered one and push the plunger to administer the first dose.
Then call 911 and tell them you’re with a person who isn’t breathing. Resume rescue breaths every 5 seconds for 2 minutes.
If they haven’t woken up in that timeframe, administer the second dose of Narcan that comes in the package.
When they do wake up, put them on their side with their arm under their head and their knee to the side.
Finally, @harmreductionservices recommended staying with them for up to 90 minutes as the effects of the Narcan wear off.
Where can I get Narcan?
Read more about Narcan, how it works and how to find it here.
In The Know is now available on Apple News — follow us here!
If you enjoyed this story, read more of our National Recovery Month coverage.
More from In The Know: